Abstract:We generalize the methods of Pierce for counting solutions to the congruence $X^a \equiv Y^b \bmod D$ and the square sieve method for counting squares in the sequence $f(X) + g(Y)$ to the function field setting.
- Jordan S. Ellenberg and Akshay Venkatesh, Reflection principles and bounds for class group torsion, Int. Math. Res. Not. IMRN 1 (2007), Art. ID rnm002, 18. MR 2331900, DOI 10.1093/imrn/rnm002
- D. R. Heath-Brown, Hybrid bounds for $L$-functions: a $q$-analogue of Van der Corput’s method and a $t$-analogue of Burgess’s method. Recent Progress in Analytic Number Theory, eds. Halberstam and Hooley. Academic Press, London (1981), pp. 121-126.
- D. R. Heath-Brown, The least square-free number in an arithmetic progression, J. Reine Angew. Math. 332 (1982), 204–220. MR 656864, DOI 10.1515/crll.1982.332.204
- H. A. Helfgott and A. Venkatesh, Integral points on elliptic curves and 3-torsion in class groups, J. Amer. Math. Soc. 19 (2006), no. 3, 527–550. MR 2220098, DOI 10.1090/S0894-0347-06-00515-7
- C. Hooley, A note on square-free numbers in arithmetic progressions, Bull. London Math. Soc. 7 (1975), 133–138. MR 371799, DOI 10.1112/blms/7.2.133
- Nicholas M. Katz, On a question of Lillian Pierce, Forum Math. 18 (2006), no. 4, 699–710. MR 2254391, DOI 10.1515/FORUM.2006.035
- Lillian B. Pierce, A bound for the 3-part of class numbers of quadratic fields by means of the square sieve, Forum Math. 18 (2006), no. 4, 677–698. MR 2254390, DOI 10.1515/FORUM.2006.034
- L. B. Pierce, The 3-part of class numbers of quadratic fields, J. London Math. Soc. (2) 71 (2005), no. 3, 579–598. MR 2132372, DOI 10.1112/S002461070500637X
- Michael Rosen, Number theory in function fields, Graduate Texts in Mathematics, vol. 210, Springer-Verlag, New York, 2002. MR 1876657, DOI 10.1007/978-1-4757-6046-0
- Wolfgang M. Schmidt, Equations over finite fields. An elementary approach, Lecture Notes in Mathematics, Vol. 536, Springer-Verlag, Berlin-New York, 1976. MR 0429733, DOI 10.1007/BFb0080437
- Elena Yudovina
- Affiliation: Department of Mathematics, FAS, Harvard University, One Oxford Street, Cambridge, Massachusetts 02138
- Received by editor(s): July 25, 2007
- Received by editor(s) in revised form: October 2, 2007
- Published electronically: June 3, 2008
- Communicated by: Ken Ono
- © Copyright 2008
American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
- Journal: Proc. Amer. Math. Soc. 136 (2008), 3839-3850
- MSC (2000): Primary 11D45
- DOI: https://doi.org/10.1090/S0002-9939-08-09363-5
- MathSciNet review: 2425723